Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Compactness criteria for Riemannian manifolds

Author: Gregory J. Galloway
Journal: Proc. Amer. Math. Soc. 84 (1982), 106-110
MSC: Primary 53C20
MathSciNet review: 633289
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Ambrose, Calabi and others have obtained Ricci curvature conditions (weaker than Myers' condition) which ensure the compactness of a complete Riemannian manifold. Using standard index form techniques we relate the problem of finding such Ricci curvature criteria to that of establishing the conjugacy of the scalar Jacobi equation. Using this relationship we obtain a Ricci curvature condition for compactness which is weaker than that of Ambrose and, in fact, which is best among a certain class of conditions.

References [Enhancements On Off] (What's this?)

  • [1] W. Ambrose, A Theorem of Myers, Duke Math. J. 24 (1957), 345-348. MR 0089464 (19:680c)
  • [2] E. Calabi, On Ricci curvature and geodesics, Duke Math. J. 34 (1967), 667-676. MR 0216429 (35:7262)
  • [3] J. Cheeger and D. G. Ebin, Comparison theorems in Riemannian geometry, American Elsevier, New York, 1975. MR 0458335 (56:16538)
  • [4] T. Frankel and G. J. Galloway, Energy density and spatial curvature in general relativity, J. Math. Phys. 22 (1981), 813-817. MR 617327 (82g:83015)
  • [5] D. Gromoll and W. Meyer, On complete open manifolds of positive Ricci curvature, Ann. of Math. 90 (1969), 75-90. MR 0247590 (40:854)
  • [6] E. Hille, Non-oscillation theorems, Trans. Amer. Math. Soc. 64 (1948), 234-252. MR 0027925 (10:376c)
  • [7] R. A. Moore, The behavior of solutions of a linear differential equation of second order, Pacific J. Math. 5 (1955), 125-145. MR 0068690 (16:925b)
  • [8] S. B. Myers, Riemannian manifolds with positive mean curvature, Duke Math. J. 8 (1941), 401-404. MR 0004518 (3:18f)
  • [9] Z. Nehari, Oscillation criteria for second-order linear differential equations, Trans. Amer. Math. Soc. 85 (1957), 428-445. MR 0087816 (19:415a)
  • [10] R. Schneider, Konvexe flächen mit langsam abnehmender Krümmung, Arch. Math. 23 (1972), 650-654. MR 0317234 (47:5781)
  • [11] C A. Swanson, Comparison and oscillation theory of linear differential equations, Academic Press, New York, 1968. MR 0463570 (57:3515)
  • [12] A. Wintner, A criterion of oscillatory stability, Quart. Appl. Math. 7 (1949), 115-117. MR 0028499 (10:456a)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C20

Retrieve articles in all journals with MSC: 53C20

Additional Information

Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society